Tornadoes · United States · North Dakota · 2007

EF0 tornado, Karnak, North Dakota, May 18, 2007

This EF0 tornado ran 0.1 miles across Griggs County on May 18, 2007, touching down at 6:52 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 18, 2007
Touchdown
6:52 PM CDT (23:52 UTC)
Lifted
6:53 PM CDT (23:53 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Griggs County
Touchdown point
47.264, -98.127
Lift-off point
47.264, -98.127
Record number
0705181752-01

What the Weather Service recorded

Around 3 pm CST, a fairly strong cold front was located along a line from Devils Lake, ND, to Hallock, MN. Throughout the evening, this cold front slowly sagged southward. By 6 pm CST, the front had reached a line from New Rockford, ND, to Roseau, MN. At this time, Jamestown, ND, reported a temperature of 86 degrees, while Devils Lake had dropped to 66 degrees. By midnight, the front was located along a line from Bemidji (MN) to Fargo (ND) to 20 miles south of Jamestown (ND). Behind the front, the temperature dropped to 39 degrees in Devils Lake a couple hours after midnight. Large hail, tornadoes, and flash flooding occurred during this event.

The tornado was reported 8 miles north of Luverne on the Griggs side of the county line by a trained spotter.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at May 18, 3:20 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 18, 3:20 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
320 PM CDT FRI MAY 18 2007

.SHORT TERM...
BIG CHALLENGES FOR THE FORECAST INCLUDE PRECIP TIMING TONIGHT AND
MONDAY...TEMPERATURES FROM COLD PUSH FOR THE WEEKEND AND THE
BOUNDARY RETURNING NORTHWARD SUN/MON. THIS AFTERNOON DWPTS HAVE
RISEN TO THE MID 50S AHEAD OF APPROACHING TROUGH. MID LEVEL
CAPPING HAS CAPPED THE ATMO THUS FAR. EXPECT MID LEVEL COOLING
THIS EVENING TO REMOVE CAP AND INCREASE STEEP LAPSE RATES GIVING
NEGATIVE SHOWALTERS. SHALLOW MOISTURE WILL LIMIT AREAL COVERAGE...
HOWEVER MLCAPE VALUES AROUND 800-1200J/KG... 0-6KM BULK SHEAR 30
TO 40KTS INDICATE STORM MODE MOSTLY LIKELY WILL BE MULTICELL WITH
SUPERCELLULAR FEATURES POSSIBLE. GIVEN LIMITED MOISTURE BIGGEST
THREATS WILL BE HAIL AND DAMAGING WINDS ESPECIALLY WITH DCAPE
VALUES BETWEEN 1000-1500J/KG.

STRONG COLD FRONT WILL PUSH ACTIVITY TO THE SOUTH OVERNIGHT AND
GIVE THE NORTHERN PLAINS A COOL WEEKEND UNTIL THE FRONT RETURNS
NORTHWARD SUNDAY NIGHT. EXPECT ELEVATED CONVECTION SUNDAY NIGHT/MONDAY
MORNING WITH 30 TO 40KT 85OMB COVERAGE... EXACT LOCATION AND
TIMING WILL CONTINUE TO BE RESOLVED WITH FUTURE MODEL RUNS.
MONDAY AFTERNOON CONVECTION AGAIN LIKELY WITH LOW PRESSURE IN THE
DAKOTAS MOVING TO THE NE IN A MOIST AND UNSTABLE ATMOSPHERE.
SYSTEM WILL MOVE SLOWLY AS THE UPPER LEVEL FLOW PARALLELS THE SFC
FRONT.

.LONG TERM (TUE-FRI)...
MODELS IN AGREEMENT IN SHOWING WET WEATHER CONTINUING TUE AND INTO
WED...BUT DIFFER SLIGHTLY IN TIMING AND EXACT FRONT PLACEMENT.
SHORT WAVE OFF THE NRN CALIFORNIA COAST WILL MOVE INLAND AND MOVE
INTO NRN/CNTRL ROCKIES LATE WEEKEND AND SET UP A FETCH OF MOISTURE
AND SOUTHWESTERLY FLOW OVER THE NRN PLAINS.  500 MB TROUGH WILL
SLOWLY MOVE EASTWARD WITH SEVERAL SHORT WAVES/LOW PRESSURE SYSTEMS
MOVING NORTHEAST THRU SD INTO ERN ND/MN WITH THE FINAL ONE PASSING
INTO NW MN LATE TUES-WED MORNING WITH 00Z ECMWF THE SLOWEST.  HIGH
PRESSURE TO BUILD SOUTHWARD BEHIND DEPARTING STORM SYSTEM FOR THU
AFTN AND FRIDAY.  WITH ALL THE CLOUDS AND PCPN HIGH TEMPS TO BE BLO
NORMAL.

&&

.AVIATION...
QUESTION FOR THIS AFTN/EVE IS CONVECTIVE POTENTIAL.  HIGH BASED
SHOWER/TSTMS CONTINUE TO FORM JUST SOUTH OF CANADIAN BORDER.  OTHER
TSTMS SHOULD FORM IN CNTRL ND (DVL-BIS) AND MOVE EAST THIS EVENING.
COVERAGE NOT WIDESPREAD THOUGH AS DEEP MOISTURE IS LIMITED.  CLOUD
BASES SHOULD REMAIN VFR.  WINDS WILL TURN NORTHERLY THIS EVENING AS
COLD FRONT MOVES SOUTH FOLLOWED BY LIKELY MVFR CLOUDS FOR OVERNIGHT
INTO SAT MORNING. THE EXTENT AND LENGTH OF LOWER CLOUDS REMAINS
UNCERTAIN.

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JK/RIDDLE
Hazardous weather outlook, May 18, 6:38 AM CDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 AM CDT FRI MAY 18 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
638 AM CDT FRI MAY 18 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN
VALLEY REGION LATE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE ALONG THE INTERNATIONAL
BORDER THIS MORNING. SMALL HAIL IS POSSIBLE WITH THE STRONGER
STORMS HOWEVER THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS. LATER THIS AFTERNOON MORE THUNDERSTORMS ARE EXPECTED TO
DEVELOP AHEAD OF AN APPROACHING COLD FRONT...SOME OF WHICH COULD
BECOME SEVERE. AFTER 3PM THE FAVORED LOCATION FOR THUNDERSTORM
DEVELOPMENT WILL BE ALONG AND NORTH OF A LINE FROM DEVILS
LAKE TO GRAND FORKS AND ROSEAU. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. THE STORMS WILL SHIFT SOUTH AND WEAKEN
LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS WILL PERSIST ACROSS SOUTH PARTS OF THE REGION
SATURDAY MORNING GRADUALLY SHIFTING SOUTH INTO SOUTH DAKOTA AND
SOUTHERN MINNESOTA BY AROUND NOON. SLIGHT CHANCES FOR
THUNDERSTORMS WILL CONTINUE INTO SUNDAY. THE BEST CHANCES FOR
ADDITIONAL STORMS WILL BE MONDAY AS ANOTHER AREA OF LOW PRESSURE
APPROACHES THE REGION. UNSETTLED WEATHER WILL CONTINUE INTO
MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHERN PARTS OF THE
REGION LATE THIS AFTERNOON AND EVENING.

VOELKER

In the hours before

Local storm report, May 18, 6:03 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
603 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             10 WSW HAZEL            47.96N 96.31W
05/18/2007  E0.75 INCH       PENNINGTON         MN   PUBLIC

&&

PATRIAYD
Local storm report, May 18, 6:10 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
610 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 S WYLIE               47.95N 96.35W
05/18/2007  E0.88 INCH       RED LAKE           MN   PUBLIC

&&

KKRAMLICH
Local storm report, May 18, 6:12 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
612 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             RED LAKE FALLS          47.89N 96.27W
05/18/2007  E0.88 INCH       RED LAKE           MN   TRAINED SPOTTER

&&

PATRIAYD
Local storm report, May 18, 6:31 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
631 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 N MENTOR              47.74N 96.14W
05/18/2007  E0.75 INCH       POLK               MN   PUBLIC

&&

KKRAMLICH
Local storm report, May 18, 6:37 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
637 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 SW SHARON             47.58N 97.93W
05/18/2007  E1.75 INCH       STEELE             ND   PUBLIC

&&

PATRIAYD
Local storm report, May 18, 6:41 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
641 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             ERSKINE                 47.66N 96.01W
05/18/2007  E1.00 INCH       POLK               MN   PUBLIC

&&

KKRAMLICH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Bismarck Municip, ND (KBIS), 12:00Z

11.9 hours before the tornado, 203 km from the path. May 18, 2007.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 362 joules per kilogram, CIN -435, lifted condensation level 1771 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-05-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 96 square meters per square second, 0 to 6 km bulk shear 23 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-435 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1771 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.3 K/km

Open this sounding in Storm Lab

Bismarck Municip, ND (KBIS), 00:00Z

0.1 hours after it, 203 km from the path. May 19, 2007.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 858 joules per kilogram, CIN -72, lifted condensation level 2820 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-05-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 46 square meters per square second, 0 to 6 km bulk shear 24 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-72 J/kg
Surface CAPE
1281 J/kg
Mixed-layer LCL
2820 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7
0-3 km lapse rate
9.2 K/km

Open this sounding in Storm Lab

The surface observations

Jamestown (JMS), 56 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Fargo/Grand Forks radar (KMVX), 67 km away, was scanning. The volume nearest the touchdown began at 23:51 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2007 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of May 18, 2007

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 187:00 PM CDTEF0Barnes, ND0.125
May 188:50 PM CDTEF0Barnes, ND0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.